Lately statins, a class of drugs utilized to reduce levels of fats, including cholesterol and triglycerides in the blood, have become big news. Why? Because they are so amazing and save lives? Actually, quite the opposite. It is the dangerous side effects of statins that are making headlines everywhere from major news outlets in Great Britain, to NPR in the US.
Statins are a pharmaceutical used to treat heart disease, which is the leading cause of death in the US. According to the CDC, more than 600,000 people die of cardiovascular disease (CVD) each year; in fact, 1 in 4 deaths in this country are caused by it.1
Statins are big business. As many as 1 in 4 Americans take this cholesterol lowering drug to prevent the risk of coronary artery disease. Pharmaceutical companies make $29 billion annually from statins which are marketed under brand names such as Lipitor, Zocor, Mevacor, and Crestor to name just a few.
Potential Side Effects Caused by Statins
So, what is the problem with these cholesterol lowering drugs? It is the numerous side effects they cause. Over the years many studies have reported on a very wide range of negative side effects caused by taking statins. Below are just a handful of these disconcerting findings which span from neurological issues to diabetes.
1. Inhibit Neurological Health
Statin users have a higher incidence of neuropathy, memory loss, and depression2
2. Inhibit Omega-3 Fatty Acid Production
Statins increase the production of omega-6 fatty acids which compete with omega-3 fatty acids through various pathways, yet, studies demonstrate that it is omega-3’s that are protective against the risks of CVD3
Free exclusive eBook, plus recipes and health tips, delivered to your inbox.
3. Weaken the Immune System
Statins interfere with the body’s use of CoQ10, a substance which supports the immune, nervous, and musculoskelatal systems, and at its most base level is absolutely critical for mitochondrial health 4
4. Increase Insulin Resistance
One study found that a variety of statins impact carbohydrate metabolism negatively, and increase the incidence of new onset diabetes (NOD)5
5. Reduce Quality of Sleep
A study by the American Heart Association found that the statin Zocor caused such severe muscle pain in some of its users that it disrupted their sleep patterns.6
Millions of Americans who haven’t been diagnosed with heart disease are taking these drugs to lower slightly elevated cholesterol. Personally, I’m very glad I dodged this bullet. My cholesterol is over 200 and as a middle aged woman I am the perfect candidate for this class of drugs. When offered to me I turned statins down as I was told side effects could include muscle aches, flu-like symptoms, and more. I had no interest in compromising my daily quality of life for an unclear long term gain.
As someone diagnosed with multiple sclerosis, a severe neurological disorder, I am very fortunate that I said no to statins. Why? Because the brain is 2% of the body’s weight, but contains 25% of its cholesterol.7 In my continuous, ongoing investigation to heal this condition and rebuild my myelin sheaths, I have found that I need more fat, not less!
So how do I ensure my cholesterol levels are healthy? I went on a Grain Free diet in 2001 which has helped me maintain low levels of triglycerides, ranging between the 30’s and 50’s. It is thought that a Paleo diet can help to reduce triglyceride levels because it is free of grains, and therefore very low in omega-6 fatty acids.
In 2014, I went on a high-fat Keto Diet which has helped my neurological issues, given me more energy, and has not increased my cholesterol levels whatsoever.
Numerous studies and articles such as the ones I have linked to above show that statins may be dangerous for your health. Do you take statins? If so, what side effects (positive or negative) have you experienced? If you don’t take statins, why did you say no?
My blood sugar actually went down. My sleep was not effected. No cognitive/memory changes. Not everyone will have negative side effects.
Lieeili, agree. Everyone is different :-)
Took a statin for 5 months and experienced foggy memory and achy muscles so with my doctors consent I stopped taking the statin. Now I have constant constipation. Never had this problem before statin use. Has anyone else experienced the same?
Dorothy, I love that you are asking this question here and hope that others will chime in. In the meantime, this might help a bit:
I hope you’ll keep me posted on how you’re doing!
Joue Van says
Me too. I treat the constipation and get
diarrhea. I can’t sleep exhausted.
My doctor says I am wrong
Dizzy and just feel awful. Off the Plavix
so I know now for sure.
Joue, thanks for leaving your comment here. I get a little worked up when I hear folks saying their doctors don’t know how to take care of them. I’m so sorry you’re dealing with this on top of everything else!